Alert archive / West Virginia / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 39, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Apr 17, 2006, 11:07 AM EDT for Mercer County, West Virginia; Tazewell County, Virginia. It was in force for 38 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 17, 2006, 11:07 AM EDT (15:07 UTC)
- Expired
- Apr 17, 2006, 11:45 AM EDT
- In force
- 38 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
Counties Tazewell County, VA, Mercer County, WV
The radar
The Roanoke radar (KFCX), 108 km from the middle of the area, began a volume at 15:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 17, 11:25 AM EDT | TSTM WND DMG | Princeton, WV | TREES DOWN ON HWY. 19 |
| Apr 17, 11:40 AM EDT | HAIL 0.75 | Cedar Bluff, VA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 3.1 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 728 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KRNK 171509
SVRRNK
VAC185-WVC055-171545-
/O.NEW.KRNK.SV.W.0039.060417T1507Z-060417T1545Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
1107 AM EDT MON APR 17 2006
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
TAZEWELL COUNTY IN SOUTHWEST VIRGINIA
SOUTHERN MERCER COUNTY IN SOUTHEAST WEST VIRGINIA
* UNTIL 1145 AM EDT
* AT 1104 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL.
THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM MATOAKA TO 8
MILES NORTH OF BANDY...OR ALONG A LINE EXTENDING FROM MATOAKA TO 11
MILES NORTH OF RICHLANDS...AND MOVING EAST AT 35 MPH.
* LOCATIONS IMPACTED INCLUDE...
BLUEFIELD
BANDY...
MATOAKA...
KEGLEY...
PRINCETON...
TIPTOP...
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
CLIFFIELD...AMONATE...MONTCALM...BRAMWELL...POCAHONTAS...
BOISSEVAIN...SANDLICK...MERCER CO AIRPORT...TAZEWELL...ATHENS...
GRATTON AND ELGOOD.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. PLEASE MOVE INDOORS.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU
CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3748 8141 3731 8147 3714 8184 3700 8165
3740 8089
$$
PEM1 follow-up statement
000
WWUS51 KRNK 171551
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1149 AM EDT MON APR 17 2006
VAC185-WVC055-171559-
/O.EXP.KRNK.SV.W.0039.000000T0000Z-060417T1545Z/
TAZEWELL VA-MERCER WV-
1149 AM EDT MON APR 17 2006
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN MERCER AND TAZEWELL
COUNTIES EXPIRES AT 1145 AM EDT...
THERE WERE NUMEROUS REPORTS OF PENNY TO GOLFBALL SIZE HAIL AS THIS
STORM PASSED THROUGH THE RICHLANDS AREA OF TAZEWELL COUNTY BETWEEN
1130 AND 1140 AM.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM EDT MONDAY
AFTERNOON FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA.
LAT...LON 3748 8141 3731 8147 3714 8184 3700 8165
3740 8089
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 7:29 AM EDT, 3 hours 38 minutes earlier.
Area forecast discussion, Apr 17, 7:29 AM EDT, 3 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 729 AM EDT MON APR 17 2006 .AVIATION... SHWRS MOST OF THE DAY IN ADVANCE OF UPR TROF...AND SOME REDEVELOPMENT OF DEEPER CONVECTION TO OUR WEST COULD MOVE IN TO AFFECT WRN TAF SITES THROUGH MIDDAY...BEST CHCS OF THIS IN SW AS UPR TROF MOVES ACROSS SO LEFT MENTION OF THUNDER AT BLF LONGER THAN AT LWB. OTHERWISE...ONLY SMALL CHANCE OF THUNDER AT EASTERN SITES WITH SHALLOW STABLE AIR MASS IN PLACE. EXPECT MVFR CONDITIONS WILL BE PRETTY COMMON...WITH BRIEF IFR IN HEAVIEST SHOWERS. SHWRS MOVE OUT BY LATE THIS AFTERNOON OR EARLY EVENING...FOR VFR CIGS BY MIDNIGHT IF NOT BEFORE...WITH EVENTUAL CLEARING. SOME VALLEY FOG IN THE WEST...AND LIFR CONDITIONS LIKELY AT LWB BEFORE DAWN. && .PREV DISCUSSION... (ISSUED 341 AM EDT MON APR 17 2006) SHORT TERM /TODAY THROUGH TONIGHT/... WEAKENING MCS ABOUT TO ENTER FAR SW VA AND EXTRAPOLATION BRINGS IT INTO MTN EMPIRE AND BLF REGION BETWEEN 5 AND 6AM. WILL LEAVE CATEGORICAL POPS UP FOR FAR WEST BEGINNING AT 6AM...BUT BLV THERE WILL BE LITTLE THUNDER LEFT BY THE TIME IT REACHES US...SO DOWNPLAYED IT FROM PREVIOUS FCST. ALSO SLOWED DOWN TIMING OF LIKELY POPS REACHING EAST OF BLUE RIDGE PER NAM AND PARALLEL NAM...WHICH SEEM TO HAVE REASONABLE HANDLE ON PART OF CONVECTION ALONG OH/KY BORDER...WITH GFS HINTING AT THE PART OF THE SYSTEM IN ERN KY...BUT STILL NOT TAKING ANYTHING EAST OF BLUE RDG UNTIL MIDDAY. MODEL QPFS ACROSS NRN PART OF AREA APPEAR TO BE TOO HIGH...AND SO STARTED WITH HPC VALUES FROM 00Z BUT REDUCED SOMEWHAT IN GRIDS...WITH LESS THAN AN INCH MAX. HIGHS TEMPS AND WINDS TODAY A LTL TRICKY DEPENDING ON POSITION OF BACKDOOR FRONTAL BOUNDARY...AND DEGREE OF SUN OUT EAST THIS MORNING...ALTHOUGH LOKS LIKE CLOUDS WILL THICKEN QUICKLY. GOING CLOSE TO PREV FCST HIGHS...NEAR MET GUIDANCE...BUT WARMED A BIT IN NW NC FOOTHILLS WHERE WARM SECTOR WILL LINGER THE LONGEST. BNDRY NOW APPEARS TO BE NEAR MWK TO INT...AND WEAK SFC LOW BEGINNING TO FORM ALONG IT THERE. NEVERTHELESS...MUCH MUCH COOLER COMPARED TO LAST FEW DAYS AND RHS WILL BE IN THE 50-70% RANGE DOWN ACROSS THE SOUTHERN PART OF AREA WHERE FIRE DANGER HAS BEEN A CONCERN RECENTLY. 0.10 TO 0.30 QPF EXPECTED DOWN THERE TODAY...WHICH WILL HELP...BUT NOT A GREAT SOAKER THATS REALLY NEEDED. PRECIP WILL QUICKLY MOVE OUT OF AREA LATE TODAY AND THIS EVENING WITH UPR TROF SWINGING THRU...BUT LOW LEVEL NE FLOW AND LINGERING MSTR COULD KEEP SOME LIGHT SHWRS OR DRIZZLE GOING IN NW NC MTNS AND FOOTHILLS FOR A FEW HOURS THIS EVENING. THEN CLEARING AND FAIRLY CHILLY TEMPS TONIGHT. DEW PTS SHOULD REMAIN HIGH ENOUGH TO PREVENT ANY FROST FROM FORMING...AND IN FACT GUIDANCE TEMPS UP A DEG OR TWO LASTEST RUN...SO BUMPED UP A TAD. VALLEY FOG IN THE WEST SUGGESTED BY MODEL SOUNDING PROFILES...AND GIVEN LIGHT WINDS AND MAINLY CLEAR SKIES EXPECTED WITH WET GROUND...HAVE ADDED IT IN AFTER 06Z. LONG TERM /TUESDAY THROUGH SUNDAY/... GRADUAL WARMING TREND FOR MID WEEK WITH S/WV RDG BUILDING IN...AND MODELS NOW MORE CONSISTEN WITH ORGNIZED CONVECTION IN MISSISSIPPI VALLEY ASSOC WITH A S/WV ROTATING AROUND LARGE UPR LOW IN NRN PLAINS...AND THIS MOVE TOWARD NW NC AND FAR SW VA LATE WED QUICKLY...BUT WEAKENING QUICKLY AS IT MOVES UNDER RDG POSITION AND DRIER AIR. MADE SOME SMALL UPWARD TWEAKS TO POPS FOR THIS FAR SW CORNER OF FCST AREA...BUT WILL NOT PUSH VERY FAR INTO AREA. OTHERWISE...UPR LOW WILL TAKE ITS TIME APPROACHING THE APPALACHIANS...AND NOW TIMING OF GOOD FRONTAL PRECIP WITH THIS LOOKS TO BE FRIDAY NIGHT AT THE EARLIEST...AND MAY ULTIMATELY BE EVEN SLOWER. HAVE MADE NO CHANGES TO TIMING YET...AND WILL SEE WHAT 06Z AND ENSEMBLE TRENDS SUGGEST AND LEAVE THIS UP TO DAY SHIFT. AVIATION... LOW PRESSURE WILL RIDE ALONG A STATIONARY FRONT DRAPED ACROSS THE AREA TODAY. NORTH OF THIS BOUNDARY WINDS HAVE AND OR WILL BECOME INCREASINGLY NORTHEAST THROUGH THE REMAINDER OF THE NIGHT AND INTO MONDAY. THIS TRAJECTORY WITH INCREASING LOW LEVEL MOISTURE IS EXPECTED TO DEVELOP SOME DRIZZLE AND SOME MVFR OR IFR CEILINGS HEADING INTO SUNRISE. AHEAD OF THE MAIN LOW...A THUNDERSTORM COMPLEX WAS PROGRESSING SOUTHEAST THROUGH OHIO AND KENTUCKY. EXPECT THE BRUNT OF THIS FEATURE TO INFLUENCE PRIMARILY LEWISBURG AND BLUEFIELD TOWARDS 09 OR 10Z WITH REDUCED VISIBILITIES AND CEILINGS. ROANOKE...DANVILLE AND LYNCHBURG SHOULD BE INFLUENCE TO A LESSER DEGREE AS THE SYSTEM WEAKENS AS IT CROSSES THE MOUNTAINS. THE INFLUENCE OF THE MAIN LOW LOOKS TO TRAVERSE THE AREA TOWARDS MID-DAY...SO A RESURGENCE OF CONVECTIVE WEATHER LOOKS PROBABLE. A RETURN TO VFR CONDITIONS IN ALL AREAS SHOULD TAKE PLACE BY LATE THIS EVENING AS MUCH DRIER AIR AND SUBSIDENCE ENTERS THE AREA IN THE WAKE OF THE LOW. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SK
Hazardous weather outlook, Apr 17, 5:20 AM EDT, 5 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 520 AM EDT MON APR 17 2006 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-171530- ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY- GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 520 AM EDT MON APR 17 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA... SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH THE MUCH OF THE AREA THIS MORNING...AND ADDITIONAL STORMS MAY DEVELOP ACROSS NORTHWEST NORTH CAROLINA THIS AFTERNOON...BUT NONE OF THESE STORMS ARE EXPECTED TO BE VERY STRONG. BRIEF HEAVY RAINFALL AND OCCASIONAL LIGHTNING WILL BE THE BIGGEST CONCERNS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY WEAKENING SHOWERS AND THUNDERSTORMS MAY MOVE INTO FAR SOUTHWESTERN VIRGINIA AND NORTHWEST NORTH CAROLINA BY LATE WEDNESDAY...AND THEN THE NEXT CHANCE OF THUNDERSTORMS FOR THE ENTIRE AREA WILL COME FRIDAY OR SATURDAY. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. SK
In the hours before
Special weather statement, Apr 17, 10:55 AM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1055 AM EDT MON APR 17 2006 VAZ007-009>018-032-WVZ042>044-171615- TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-PATRICK-MERCER-SUMMERS-MONROE- INCLUDING THE CITIES OF...TAZEWELL...MARION...BLAND... PEARISBURG...WYTHEVILLE...PULASKI...RADFORD...BLACKSBURG... INDEPENDENCE...GALAX...FLOYD...NEW CASTLE...STUART...BLUEFIELD... HINTON...UNION 1055 AM EDT MON APR 17 2006 ...THUNDERSTORMS WITH SMALL HAIL... A LINE OF THUNDERSTORMS WILL MOVE SOUTHEAST OUT OF SOUTHERN WEST VIRGINIA THIS MORNING. AT 1045 AM...RADAR INDICATED A LINE OF THUNDERSTORMS FROM NEAR BLUEFIELD WEST VIRGINIA TO JACKSON KENTUCKY. THESE STORMS WERE MOVING SOUTHEAST AT 35 MPH. THESE THUNDERSTORMS WILL MOVE THROUGH BLUEFIELD AND TAZEWELL BETWEEN 1100 AND 1130 AM...THEN INTO THE NEW RIVER VALLEY OF VIRGINIA AROUND NOON. SMALL HAIL IS BEING REPORTED WITH THESE THUNDERSTORMS. WINDS GUSTS OF 40 MILES AN HOUR ARE ALSO POSSIBLE. USE CAUTION IF TRAVELING THIS MORNING AND REDUCE YOUR SPEED IF YOU ENCOUNTER HEAVY RAINFALL. REMAIN INSIDE OR IN YOUR CAR IF LIGHTNING IS NEARBY. LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATER UPDATES ON THIS DEVELOPING SITUATION. 11
Local storm report, Apr 17, 11:04 AM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1104 AM EDT MON APR 17 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 AM HAIL EGGLESTON 37.28N 80.63W
04/17/2006 E0.75 INCH GILES VA TRAINED SPOTTER
&&
TWThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 17, 11:31 AM EDT | Severe Thunderstorm Warning | RNK | Bland | 44 min |
| Apr 17, 11:41 AM EDT | Severe Thunderstorm Warning | RNK | Smyth | 64 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2006Severe Thunderstorm Warnings in Virginia, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.